Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 257, NWS Wichita, KS

September 18, 2017Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 18, 2017, 4:19 PM CDT for Lincoln County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2017, 4:19 PM CDT (21:19 UTC)
Expired
Sep 18, 2017, 5:00 PM CDT
In force
41 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 132 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-361 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

282 
WUUS53 KICT 182119
SVRICT
KSC105-182200-
/O.NEW.KICT.SV.W.0257.170918T2119Z-170918T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
419 PM CDT MON SEP 18 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lincoln County in central Kansas...

* Until 500 PM CDT

* At 418 PM CDT, a severe thunderstorm was located 6 miles south of
  Hunter, or 14 miles northwest of Lincoln, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Ash Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3909 9811 3906 9845 3921 9845 3922 9812
      3922 9811
TIME...MOT...LOC 2118Z 251DEG 23KT 3914 9838 

HAIL...1.00IN
WIND...60MPH
 
$$

CARUSO
1 follow-up statement
982 
WWUS53 KICT 182133
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
433 PM CDT MON SEP 18 2017

KSC105-182200-
/O.CON.KICT.SV.W.0257.000000T0000Z-170918T2200Z/
Lincoln KS-
433 PM CDT MON SEP 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHWESTERN LINCOLN COUNTY...

At 432 PM CDT, a severe thunderstorm was located 4 miles northwest 
of Lincoln, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Ash Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3909 9811 3907 9841 3921 9844 3922 9812
      3922 9811
TIME...MOT...LOC 2132Z 261DEG 17KT 3912 9819 

HAIL...1.00IN
WIND...60MPH
 
$$

CARUSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:30 PM CDT, 49 minutes earlier.

Area forecast discussion, Sep 18, 3:30 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
330 PM CDT Mon Sep 18 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 329 PM CDT Mon Sep 18 2017

Water vapor imagery shows a shortwave exiting eastern KS and
heading into the Mid Mississippi Valley. Meanwhile, more robust
upper energy will dig over the Pacific NW into the the Northern
Intermountain.

Main question for storm chances overnight will how much subsidence
behind the departing wave will lower chances for storms. Current
thinking is that there is still a small chance for a storm this
evening and tonight due to increasing mid level moisture transport
and mid level theta-e advection due to a fairly decent mid level
baroclinic zone. In addition, capping will be minimal once you
get above 850mb. So while confidence is high we are not looking at
widespread or even scattered activity tonight, hard to rule out a
couple storms.

Strong return flow will setup over the Plains on Tue as lee
troughing strengthens in response to shortwave continuing to dig
over the northwest CONUS. South winds will be close to advisory
criteria Tue afternoon with sustained speeds in the 25 to 30 mph
range. However, confidence isn't high enough to run with one at
this point, mainly because even though we mix high, wind speeds
at the top of the mixing layer aren't that impressive. Bigger
story Tue afternoon maybe the fire danger potential, which looks
to be very high for areas along and west of I-135. See fire
weather section below for additional details.

Pacific cold front is expected to slide into the area on Wed which
will bring slightly cooler air to much of the area, but still with
highs a degree or two above normal. Airmass looks fairly capped,
so not expecting storms to develop along along the front Wed
afternoon. Additional upper energy will track out of northern
Pacific and reinforce the trough over the northwest CONUS. This
will allow return flow to once again increase, pumping up
afternoon highs Wed.

.LONG TERM...(Thursday through Monday)
Issued at 329 PM CDT Mon Sep 18 2017

Both ECMWF and GFS agree on a sharp upper trough anchored over the
western CONUS to start this period, which will keep return flow
and above normal temps in place over the Plains. Through Fri,
precip chances are expected to remain north of the forecast area
with storm chances increasing slowly from northwest to southeast
Sat through Mon. Our central KS counties look to have better
rain chances this weekend due to being closer to the front.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1239 PM CDT Mon Sep 18 2017

VFR conditions expected to prevail thru the forecast valid period.
Clearing will continue to progress eastward from central to
eastern Kansas this afternoon, although some cumulus are expected
to develop with diurnal heating. Isolated convection is possible
this evening and tonight, though too remote to mention in the
terminals for now. South winds will increase markedly during
Tuesday morning, becoming strong and gusty across central Kansas
just beyond the forecast valid time.

KED

&&

.FIRE WEATHER...
Issued at 329 PM CDT Mon Sep 18 2017

Grassland fire danger will be elevated into the very high category
Tuesday afternoon for areas along and especially west o I-135.

South winds will increase Tue afternoon to sustained speeds around
25-30 mph with gusts around 35 mph. Areas west of I-135 will have
the best chance for some of the higher gusts. Lowest RH's Tue
afternoon will be around 20% for areas along and west of highway
14 with around 35-40% for areas along I-135. The only two counties
we considered for a red flag warning was Russell and Barton, but
after talking to DDC and with marginal GFDI values, will hold off
for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    85  68  94  71 /  20  20   0   0
Hutchinson      87  65  94  68 /  10  20   0   0
Newton          84  66  92  70 /  20  20  10   0
ElDorado        83  68  91  72 /  20  20  10   0
Winfield-KWLD   85  68  93  73 /  20  20  10   0
Russell         87  66  97  61 /  10  10   0   0
Great Bend      87  65  97  62 /  10  10   0   0
Salina          86  68  95  69 /  20  20   0   0
McPherson       86  65  94  68 /  10  20   0   0
Coffeyville     83  68  91  74 /  40  20  10  10
Chanute         81  68  90  72 /  60  20  10  10
Iola            80  67  90  72 /  70  20  10  10
Parsons-KPPF    83  68  91  74 /  50  20  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...KED
FIRE WEATHER...RBL
Hazardous weather outlook, Sep 18, 12:57 PM CDT, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1257 PM CDT Mon Sep 18 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-191800-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1257 PM CDT Mon Sep 18 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible tonight, mainly along and east
of a Salina to Lyons line. A strong storm with dime size hail and
gusty winds will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday, the winds will pick up and may approach advisory level
during the afternoon hours. Additionally, this wind will bring the
fire danger into the very high category along and west of I-135.

Wednesday there is a chance for some isolated showers and
thunderstorms along and east of I-35 during the afternoon and
evening. And storms that do develop are not expected to be strong
or severe.

Chances for showers and thunderstorms should gradually increase
from the west late week through the weekend and early next week.
Current indications suggest the potential for multiple rounds of
storms, with an accompanying risk of severe weather, heavy rain and
flooding. There remains quite a bit of uncertainty, so stay tuned.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Sep 18, 3:50 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Wichita KS
350 PM CDT MON SEP 18 2017

KSZ032-033-182130-
Russell KS-Lincoln KS-
350 PM CDT MON SEP 18 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Russell County in central Kansas...
  Northwestern Lincoln County in central Kansas...

* Until 430 PM CDT

* At 348 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Sylvan Grove, or 12 miles west
  of Lincoln...moving northeast at 10 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Lincoln, Lucas, Sylvan Grove and Ash Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3922 9815 3901 9808 3900 9853 3912 9864
      3913 9849 3922 9849
TIME...MOT...LOC 2050Z 236DEG 10KT 3909 9838

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 3:50 PM CDTSpecial Weather StatementICTLincoln40 min
Sep 18, 4:47 PM CDTSevere Thunderstorm WarningICTLincoln43 min
Sep 18, 5:44 PM CDTSevere Thunderstorm WarningICTSaline46 min
Sep 18, 6:37 PM CDTSpecial Weather StatementICTSaline38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.